Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Oct 14, 2020, 3:45 AM CDT for 19 counties in Texas. It took effect at Oct 14, 2020, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2020, 3:45 AM CDT (08:45 UTC)
- In effect from
- Oct 14, 2020, 11:00 AM CDT
- Expired
- Oct 14, 2020, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 26 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3862 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131 WWUS84 KLUB 140845 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 345 AM CDT Wed Oct 14 2020 TXZ043-140945- /O.CAN.KLUB.FW.A.0005.201014T1800Z-201015T0000Z/ Kent- 345 AM CDT Wed Oct 14 2020 ...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR KENT COUNTY... The National Weather Service in Lubbock has cancelled the Fire Weather Watch. Elevated to briefly critical fire weather will affect Kent County this afternoon. A Fire Danger Statement will be in effect from 2 PM to 7 PM. $$ TXZ021>025-027>031-033>037-039>042-150000- /O.UPG.KLUB.FW.A.0005.201014T1800Z-201015T0000Z/ /O.NEW.KLUB.FW.W.0009.201014T1600Z-201015T0000Z/ Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley- Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza- 345 AM CDT Wed Oct 14 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS, SOUTHERN TEXAS PANHANDLE AND WESTERN ROLLING PLAINS... The National Weather Service in Lubbock has issued a Red Flag Warning, which is in effect from 11 AM this morning to 7 PM CDT this evening. * Wind...Westerly 15 to 25 mph with wind gusts to 35 mph. * Humidity...As low as 3 to 5 percent. * Temperature...Record highs, from the middle 90s to lower triple digits. * Fuels...Critically dry. * Impacts...Any fires that develop can spread rapidly. Outdoor burning is discouraged. * Additional Impacts...A strong cold front will move through late tonight, around and after midnight, complicating any ongoing firefighting operations. Strong north to northeast winds will follow the frontal passage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are imminent or already occurring. These conditions can create rapid wildfire growth. && $$
1 follow-up statement
166 WWUS84 KLUB 142357 RFWLUB URGENT - FIRE WEATHER MESSAGE National Weather Service Lubbock TX 657 PM CDT Wed Oct 14 2020 TXZ021>025-027>031-033>037-039>042-150100- /O.EXP.KLUB.FW.W.0009.000000T0000Z-201015T0000Z/ Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley- Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza- 657 PM CDT Wed Oct 14 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTH PLAINS AND MUCH OF THE ROLLING PLAINS AND SOUTHERN TEXAS PANHANDLE... WINDS HAVE FALLEN TO JUST BELOW 20 MPH AT MOST STATIONS THOUGH PERIODS OF WIND SPEEDS OF 20-25 MPH WILL EXIST THROUGH THE EVENING. AROUND MIDNIGHT, A FAST MOVING COLD FRONT WILL TRANSIT THE REGION BRINGING NORTHERLY WINDS OF 30 MPH WITH GUSTS TO NEAR 50 MPH. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Oct 14, 12:50 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 14, 12:50 AM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1250 AM CDT Wed Oct 14 2020 .AVIATION... Light southerly winds will veer southwesterly by daybreak on the Caprock, while a modest LLJ creates periods of LLWS through the night at KCDS. The southerly flow will carry shallow moisture into the region for a brief period early Wednesday morning, and there is an outside shot KLBB could experience pockets of ground fog toward daybreak. Outside of this slim possibility, VFR will rule through Wednesday evening. Westerly winds will become solidly breezy to low-end windy at the terminals during the afternoon before decreasing around sunset. The gusty winds could kick up a little dust, though VFR will likely prevail. That could change late Wednesday night, after midnight, when a strong front brings stout north winds and a period of BLDU. This FROPA will be addressed in the next TAF package. && .PREV DISCUSSION... /issued 513 PM CDT Tue Oct 13 2020/ UPDATE... After reviewing the latest data, it appears that the surface pressure gradient and downward momentum tomorrow afternoon should lead to higher surface wind speeds (closer to the mid 20s). Have therefore expanded the Fire Weather Watch eastward to include portions of the Rolling Plains and southeastern Texas Panhandle. With the ERC components above 90%, the RH below 10% and winds in the mid 20s, conditions will be supportive of rapid fire growth. PREV DISCUSSION... /issued 237 PM CDT Tue Oct 13 2020/ SHORT TERM... A warm and breezy day today will turn into a hot and windy day tomorrow. Todays highs are running around 10 degrees warmer than normal, while tomorrows will be 20 degrees above normal. Fire weather concerns today and tomorrow will be elevated with high fuel values. Any fires that get started tomorrow could spread quickly. The winds tomorrow should peak around 20mph sustained with gusts up to 35mph. Fortunately the max winds aloft at approximately H85 should peak at around 30kts. The surface trough over the area this afternoon will pivot east overnight allowing for a wider swath of southwest surface winds to develop by tomorrow afternoon, with compressional heating adding to the potentially record breaking temperatures across the region tomorrow. An area of low pressure will develop to our north and move east tomorrow afternoon. A strong but equally dry cold front will push through tomorrow night behind the exiting surface low. LONG TERM... A wide range of temperatures will continue to occur in the forecast over the next week with increasing uncertainty early next week. A short wave will swing across the Great Lakes Wednesday night within the larger North American trough. At the same time, a strong cold front will move through the local area. This front will primarily bring a drastic temperature contrast and strong winds immediately behind the front. As the previous shift mentioned, strong pressure rises around 10mb/3hr will accompany the front leading to near advisory level winds. The highest winds are expected to be across the extreme southeastern Texas Panhandle into the Rolling Plains where 850mb winds are strongest. Winds will begin to lessen by late morning but will undergo a slow tapering off through the afternoon. Maximum surface ridging will not settle into the area until Friday morning. This will lead to some seasonably cold temperatures on Friday morning including possible sub-freezing temperatures in the extreme southwestern Texas Panhandle into the northwestern South Plains. Return flow will occur on Friday but surface ridging will stick around long enough for below seasonal averages temperatures on Friday afternoon. The next short wave will move from the Northern Plains into the Midwest on Saturday but differences in model solutions begin to creep into the forecast at this point. The differences mainly stem from the amplitude of the long wave trough across North America early next week. A large spread in ensemble guidance is noted for this time period as well. The next cold front looks to enter the area around the Sunday through Monday timeframe but these model differences do not lend to a high degree of certainty in timing. FIRE WEATHER... Record heat will return to the region on Wednesday afternoon with temperatures around 20-25 degrees above seasonal averages. Breezy southwesterly to westerly winds will develop as a surface low pressure system strengthens in lee of the Rockies. Wind speeds will be on the lower end of red flag criteria with speeds around 15-20 mph. However, the very warm temperatures and dry air moving into the area will allow for afternoon relative humidity values to be less than 10 percent on the caprock. Furthermore, ERC values greater than the 90s percentile continue to exist for most areas on the caprock. A strong cold front will move into the area Wednesday night bringing an abrupt wind shift to the north with continued strong wind speeds. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from this afternoon through this evening for TXZ021>025-027>031-033>037-039>043. && 99/99/23
Hazardous weather outlook, Oct 14, 3:35 AM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 335 AM CDT Wed Oct 14 2020 TXZ021>044-150845- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 335 AM CDT Wed Oct 14 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Record heat, very dry air and gusty westerly winds will conspire to create elevated to critical fire weather today. A Red Flag Warning is in effect for all locations on the Caprock as well as the adjacent Rolling Plains from 11 AM to 7 PM. Elsewhere, a Fire Danger Statement is in effect for the far southeast Texas Panhandle and eastern Rolling Plains from 2 PM to 7 PM. After a lull this evening, a strong cold front will move into the area late tonight, around and after midnight. This front will likely loft blowing dust as stout northerly winds spread from north to south over the region. Winds speeds could briefly become sustained near or in excess of 30 mph, with gusts near 50 mph, immediately behind the front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Near freezing temperatures will be possible early Friday morning across the extreme southwestern Texas Panhandle and northwestern South Plains. Elevated fire weather conditions may develop again on Saturday for areas on the Caprock. Otherwise, the probability for widespread hazardous weather is low.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 2:45 PM CDT | Wind Advisory | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 20 hr |
Nearby
Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.